August 01, 2010

 

 FDA targets medication errors resulting from unclear abbreviations

posted July 18, 2010
 

The Food and Drug Administration and Institute for Safe Medication Practices are campaigning to reduce medication errors resulting from unclear abbreviations in prescriptions. While the campaign has targeted human drugs, a new publication from the FDA Center for Veterinary Medicine explains how such mistakes can occur in veterinary prescriptions.

The publication, "A Microgram of Prevention is Worth a Milligram of Cure: Preventing Medication Errors in Animals," is available at www.fda.gov/AnimalVeterinary by clicking on "Resources for You" and then "For Veterinarians."

The FDA has been looking at error-prone areas of the entire medication-use process—such as similar drug names, incomplete or confusing labels, and lack of education about new products.

The CVM is learning that errors resulting from unclear abbreviations do occur with animal drugs. According to the new publication, the CVM recently received the following reports:

  • A verbal prescription for a dog for "Leukeran 2 mg SID for 10 days" was transcribed as "BID for 10 days." The dog was administered the drug twice daily for 10 days and died. The abbreviation "SID" was unfamiliar to the pharmacist, and although the cause of death is unknown, the resulting overdose may have contributed.
  • A written prescription for a cat for "Ursodiol 250 mg tablet, give ½ tablet SID" was misinterpreted as "give ½ tablet QID." The cat received an overdose for two days but, fortunately, experienced only diarrhea.

The CVM publication recommends ways for veterinarians to avoid medication errors and encourages veterinarians to report adverse drug events resulting from such errors to help the CVM identify and prevent problems.